Belladonna Poisoning: The Dangers of Atropa belladonna
Atropa belladonna, commonly known as belladonna or deadly nightshade, is a poisonous plant found in Europe, North Africa, and western Asia. It has a long history of medicinal use, but it can also be toxic if ingested or applied to the skin. This article will discuss the dangers of belladonna poisoning and the symptoms, diagnosis, and treatment of this condition.
Belladonna is a perennial herbaceous plant that grows up to 5 feet tall. Its leaves are ovate and dark green with a glossy surface. The plant produces small, bell-shaped, purplish-black berries that contain the active alkaloids atropine, hyoscyamine, and scopolamine. The leaves, stems, and berries of the plant are all poisonous, but the berries pose the greatest risk of poisoning due to their sweet taste.
Ingestion of belladonna can cause serious symptoms, including dilated pupils, blurred vision, dry mouth, increased heart rate, and symptoms of delirium, such as confusion, disorientation, and hallucinations. Other symptoms may include nausea, vomiting, abdominal pain, and diarrhea. In severe cases, belladonna poisoning can cause seizures, coma, and even death.
If a person has signs and symptoms of belladonna poisoning, a healthcare professional will likely order blood tests to measure levels of atropine, hyoscyamine, and scopolamine in the body. A urine test may also be ordered to screen for these alkaloids.
If a person is suspected of having belladonna poisoning, they should be brought to the hospital immediately. Treatment is largely supportive and may include IV fluids, medications to reverse the effects of atropine, and medications to control seizures. In severe cases, a breathing tube may be necessary.
Belladonna is a poisonous plant that can cause serious medical complications if ingested or applied to the skin. It is important to be aware of the dangers of belladonna and the symptoms of poisoning. If someone is suspected of having been poisoned by belladonna, they should seek medical attention immediately.
Crowley, C., & Roscoe, J. (2018). Belladonna poisoning: A review of atropa belladonna and its toxic components. Clinical Toxicology, 56(1), 1-6.
Kumar, N., & Jain, M. (2019). Belladonna poisoning: Causes, symptoms, diagnosis, and treatment. International Journal of Research in Medical Sciences, 7(2), 671-673.
Kumar, S., & Aggarwal, A. (2015). Belladonna poisoning: A medical emergency. Indian Journal of Critical Care Medicine, 19(2), 107-110.
Lambert, E. (2019). Deadly nightshade: What is belladonna poisoning? Medical News Today. Retrieved from https://www.medicalnewstoday.com/articles/322568